May 12, 2004
I am in an AIDS clinical study and thought I was lucky when I was randomized onto the Combivir/Sustiva arm. However, after a year on the study something crazy started happening. About 9 months into the study my nipples became sensitive and I began to grow larger breasts. Finally I decided to ask my doctor about it. Without skipping a beat, he said he knew exactly what it was: the Sustiva. He said he has seen six of his patients recently who grew larger breasts as a result of Sustiva. This came as a shock to me, because I am an avid reader of these boards and your lipo Yahoo group. I hadn't read any link between enlarged breasts and Sustiva, but my doctor was confident that is what has caused it. Maybe the Sustive publicist should get props for this--keeping this side-affect quiet because large breasts (in addition to all the nightmare problems) would make Sustiva no longer the ''standard'' treatment choice that is seems to have become. I am a skinny guy, so a little bit of breast goes a long way---and the breasts I am developing have become grotesque. My study nurse said she would look into whether I can switch to Viramune. And right now I am panicked. Do you know anything about the breast situation? Would switching from Sustiva make the breasts go back down to their former traditional size? And why haven't we heard more about the risk of enlarged breasts from Sustiva? Thanks, Nelson, for your help and insight in this matter.
Response from Mr. Vergel
Actually, there have been some reports about it. But we are not 100 % sure if the incidence is not as high with other meds. Here is the latest report. Sustiva may have estradiol-like effects. I would love to se data on the use of Arimidex (an estrogen blocker) for this problem (talk to your doctor about it). I am not sure if Viramune will have the same effects (I am yet to find a report about Viramune and gynecomastia)
Efavirenz-associated Gynecomastia: Report of Five Cases
The prognosis of HIV infection has improved dramatically since the introduction of HAART. However, numerous adverse effects and limitations regarding tolerability remain a concern.
Lipomastia (pseudo-gynecomastia), a breast enlargement due to central adiposity, may occur as part of a fat redistribution syndrome that has been associated with HAART regimens. Several pathogenic mechanisms have been advocated in its development. See gynecomastia pictures at http://www.gynecomastia.org/content/treatment/gynogallery.shtml
In the current observational longitudinal study, investigators report on five patients diagnosed with gynecomastia associated with efavirenz (Sustiva)-based HAART regimens.
All cases reached successful immunologic and virologic responses to HAART. The delay of appearance of gynecomastia from the beginning of HAART ranged between 4 to 15 months. In all five cases, gynecomastia regressed after efavirenz withdrawal (mean period of 5 months). In conclusion, the authors write, "In summary, we think that HAART induced gynecomastia should be suspected in HIV patients receiving efavirenz-containing regimens. Although pathogenesis is unclear, this study and a review of the English literature implicates two possible mechanisms: (a) immune restoration processes and (b) efavirenz mediated estradiol-like effects.
Infectious Diseases Division, Internal Medicine Department, Hospital of San Juan, Alicante, Spain.
Reference F Jover and others. Efavirenz-associated gynecomastia: report of five cases and review of the literature. The Breast Journal 10(3): 244-246. May-June 2004.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots Sign Of HIV Infection
- Is Itchy Skin A Symptom Of AIDS?
- Is Red Eyes An Acute Symptom Of AIDS?
- Blood In Semen After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Dark Bumps After Sensual Massage Worried I Have HIV
- Enlarged Lymph Nodes After Sex With Sex Worker Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.